Alert archive / Alabama / Red Flag Warnings in 2007

Red Flag Warning 9, NWS Birmingham, AL

May 17, 200739 counties in Alabama

NWS Birmingham, AL issued this red flag warning at May 17, 2007, 3:34 PM CDT for 39 counties in Alabama. It took effect at May 18, 2007, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2007, 3:34 PM CDT (20:34 UTC)
In effect from
May 18, 2007, 12:00 PM CDT
Expired
May 18, 2007, 6:00 PM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 172034
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 PM CDT THU MAY 17 2007

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND AGAIN FRIDAY AFTERNOON...

.NORTHERLY WINDS WILL GRADUALLY DIMINISH LATE THIS AFTERNOON...BUT
WILL INCREASE ONCE AGAIN ON FRIDAY AFTERNOON. A VERY DRY AIR MASS
WILL REMAIN ACROSS CENTRAL ALABAMA. THE COMBINATION OF LOW
RELATIVE HUMIDITIES AND GUSTY NORTH WINDS WILL CREATE RED FLAG
CONDITIONS THE REMAINDER OF THIS AFTERNOON AND ONCE AGAIN FRIDAY
AFTERNOON.

ALZ011>015-017>050-172345-
/O.NEW.KBMX.FW.W.0009.070518T1700Z-070518T2300Z/
/O.CON.KBMX.FW.W.0008.000000T0000Z-070517T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
334 PM CDT THU MAY 17 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM 12 PM TO 6 PM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM TO 6 PM CDT FRIDAY. A RED
FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. 

THE COMBINATION OF STRONG NORTHERLY WINDS...DRY CONDITIONS AND 
LOW RELATIVE HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS
THE REMAINDER OF THIS AFTERNOON AND ONCE AGAIN FRIDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TO DEVELOP. A COMBINATION OF WINDS...LOW RELATIVE
HUMIDITY...AND DROUGHT CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.



$$
KSL
3 follow-up statements
000 
WWUS84 KBMX 172309
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT THU MAY 17 2007

...RED FLAG WARNING CONDITIONS EXPECTED AGAIN FRIDAY AFTERNOON...

.NORTHERLY WINDS WILL INCREASE ONCE AGAIN ON FRIDAY AFTERNOON...
WITH CLEAR SKIES AND A VERY DRY AIR MASS REMAINING ACROSS CENTRAL
ALABAMA. THE COMBINATION OF LOW RELATIVE HUMIDITIES AND GUSTY
NORTH WINDS WILL CREATE RED FLAG CONDITIONS DURING THE AFTERNOON
HOURS AGAIN ON FRIDAY.

ALZ011>015-017>050-181100-
/O.EXP.KBMX.FW.W.0008.000000T0000Z-070517T2300Z/
/O.CON.KBMX.FW.W.0009.070518T1700Z-070518T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
609 PM CDT THU MAY 17 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 6 PM CDT
FRIDAY...
...RED FLAG WARNING HAS EXPIRED FOR TODAY...

THE RED FLAG WARNING IS NO LONGER IN EFFECT TODAY...AS WINDS HAVE
BEGUN TO DIMINISH AND RELATIVE HUMIDITIES HAVE BEGUN TO RISE. A
RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM TO 6 PM CDT FRIDAY.

THE COMBINATION OF STRONG NORTHERLY WINDS...DRY CONDITIONS AND
LOW RELATIVE HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS FRIDAY AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TO DEVELOP. A COMBINATION OF WINDS...LOW RELATIVE
HUMIDITY...AND DROUGHT CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

JD/81
000 
WWUS84 KBMX 181011
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
511 AM CDT FRI MAY 18 2007

...RED FLAG WARNING THIS AFTERNOON...

.NORTHERLY WINDS WILL INCREASE TODAY AND WITH A VERY DRY AIR MASS
ACROSS CENTRAL ALABAMA...THIS COMBINATION WILL CREATE RED FLAG
CONDITIONS DURING THE AFTERNOON HOURS.

ALZ011>015-017>050-182000-
/O.CON.KBMX.FW.W.0009.070518T1700Z-070518T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
511 AM CDT FRI MAY 18 2007

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CDT
THIS AFTERNOON...

THE COMBINATION OF NORTHERLY WINDS OF 10 TO 15 MPH...DRY SOIL
CONDITIONS AND LOW RELATIVE HUMIDITIES WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY TO DEVELOP.

$$
000 
WWUS84 KBMX 181941
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT FRI MAY 18 2007

...RED FLAG WARNING THIS AFTERNOON...

.NORTHERLY WINDS 10 TO 20 MPH COMBINED WITH A VERY DRY AIR MASS
ACROSS CENTRAL ALABAMA...WILL CREATE RED FLAG CONDITIONS THROUGH
THE AFTERNOON HOURS.

ALZ011>015-017>050-182300-
/O.CON.KBMX.FW.W.0009.000000T0000Z-070518T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
241 PM CDT FRI MAY 18 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
AFTERNOON...

LOW RELATIVE HUMIDITIES...DRY SOIL CONDITIONS AND STRONG NORTHERLY
WINDS WILL CREATE A HIGH FIRE DANGER. A RED FLAG WARNING MEANS
THAT CRITICAL FIRE WEATHER CONDITIONS ARE OCCURRING.


$$

KSL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at May 17, 12:05 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 17, 12:05 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT THU MAY 17 2007

.UPDATE...UPDATED FOR AVIATION DISCUSSION.

&&

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT.

COLD FRONT CURRENTLY LOCATED ACROSS EXTREME SOUTHEAST ALABAMA.
SCATTERED LOW CLOUDS ARE LINGERING BEHIND FRONT AS FAR NORTH AS
MONTGOMERY AND DEMOPOLIS...BUT THESE SHOULD DISSIPATE BY 8 AM CDT
AS DRIER AIR ADVECTS SOUTH. SURFACE PRESSURE GRADIENT WILL
INCREASE TODAY AND PRODUCE NORTH WINDS OF 10-15 MPH. AFTERNOON
RELATIVE HUMIDITIES WILL FALL INTO THE 30-35 PERCENT RANGE...WHICH
IS VERY CLOSE TO RED FLAG CRITERIA. BASED ON EXTREME DROUGHT
CONDITIONS ACROSS CENTRAL ALABAMA...WILL LEAN TOWARDS SIDE OF
CAUTION AND UPGRADE FIRE WEATHER WATCH TO RED FLAG WARNING FOR
THIS AFTERNOON.

A COLD START NEXT FEW MORNINGS AS TEMPERATURES FALL INTO THE 40S
MOST AREAS. TEMPERATURES DURING THE DAY FRIDAY WILL BE A LITTLE
COOLER DUE TO STRONG COLD AIR ADVECTION ON BACK SIDE OF DEEP UPPER
TROF. RED FLAG CONDITIONS POSSIBLE AGAIN FRIDAY AFTERNOON...
ALTHOUGH WINDS MAY BE A LITTLE LOWER. LOWS SATURDAY MORNING WILL
BE NEAR RECORD VALUES. GRADUAL WARMING TREND OVER THE WEEKEND AS
EAST COAST UPPER TROF EASES OUT INTO THE ATLANTIC RESULTING IN
HEIGHT RISES OVER ALABAMA.

58/ROSE

.LONG TERM...MONDAY THROUGH THURSDAY.

LOOKING AT HIGH PRESSURE TO REMAIN DOMINATE THROUGH THE FIRST HALF
OF THE WORK WEEK WITH TEMPS REBOUNDING SLOWLY EACH DAY.  THE
MOISTURE WILL ALSO REMAIN LOWER THAN NORMAL UNTIL ABOUT WEDNESDAY
WHEN THE NEXT POTENTIAL SYSTEM WORKS ITS WAY TOWARD OUR AREA.  FOR
NOW...LOOKING AT ANOTHER BACKDOOR SYSTEM TO SWING DOWN THE EASTERN
SIDE OF THE APPALACHIANS ON WEDNESDAY WHILE A WEAK FRONTAL BOUNDARY
SETS UP ACROSS THE SOUTHEAST ON THURSDAY INTO FRIDAY.  UNFORTUNATELY
STILL DONT SEE ANY MAJOR PATTERN CHANGES IN THE LONG TERM THAT WOULD
INDICATE SIGNIFICANT RAINFALL TO BREAK OUT OF THE EXTREME DROUGHT.

17/KLAWS

&&

.AVIATION...18Z TAF DISCUSSION.

WINDS REMAIN THE PRIMARY CONCERN THIS FORECAST PACKAGE.  STRONGER
WINDS OFF THE SURFACE NOW MIXING DOWN. WILL CONTINUE TAFS WITH
GUSTS OF 20 TO 22 KNOTS DIMINISHING AFTER 00Z TO 4 TO 6 KNOTS.
OTHERWISE VFR CIGS AND VSBYS THROUGH THE FORECAST PERIOD AS HIGH
PRESSURE RIDGE PREVAILS OVER AREA WITH PREDOMINANT SKC AND P6SM
VSBYS. LOW DEW POINTS WILL PRECLUDE FOG DEVELOPMENT LATE TONIGHT.
LOOK FOR SURFACE WINDS TO PICK UP TO 10 TO 13 KNOTS AGAIN AFTER 14Z
AS STRONGER WINDS OFF THE SURFACE MIX DOWN AGAIN.

41

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING THIS AFTERNOON ALL COUNTIES.

&&
Hazardous weather outlook, May 17, 1:39 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT THU MAY 17 2007

ALZ011>015-017>050-181841-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
139 PM CDT THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RED FLAG WARNING HAS BEEN ISSUED THROUGH 6PM CDT FOR AN
UNUSUALLY HIGH FIRE DANGER ACROSS ALL OF CENTRAL ALABAMA.  THE
COMBINATION OF LOW RELATIVE HUMIDITY VALUES, GUSTY WINDS, AND LOW
SOIL MOISTURE WILL SIGNIFICANTLY INCREASE THE RISK FOR FIRES TO BURN
OUT OF CONTROL.  OUTDOOR BURNING IS DISCOURAGED DURING THE AFTERNOON
HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A POTENTIAL FOR HIGH FIRE DANGER ACROSS ALL OF CENTRAL
ALABAMA ON FRIDAY AFTERNOON...DUE TO THE COMBINATION OF LOW
HUMIDITIES, GUSTY WINDS, AND LOW SOIL MOISTURE.

OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:02 AM CDTRed Flag WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more14 hr

Nearby

Red Flag Warnings in Alabama, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.